DigiFab (Digibind) Dosing for Digoxin Poisoning
Therapeutic range for serum digoxin level is 0.8–2.0 ng/mL (1.0–2.6 nmol/L). If acute poisoning and serum digoxin confirmed >10 ng/mL, give empiric dose (10-20 vials). See Evidence for details.
Additional considerations for treatment of digoxin toxicity include:
- Atropine 0.5 mg IV for acute toxicity if bradydysrhythmias or high degree AV block.
- Cautious correction of electrolyte abnormalities, specifically hypokalemia and hypomagnesemia (may result in dysrhythmias at lower serum digoxin levels).
- Acute, acute on chronic, or chronic digoxin toxicity.
- Poisoning with cardioactive steroid.
- Any digoxin-related life-threatening dysrhythmia (independent of digoxin level).
- Potassium concentration >5 mEq/L in acute digoxin poisoning.
- Elevated serum digoxin level, chronic digoxin toxicity associated with dysrhythmias, significant gastrointestinal symptoms, or altered mental status.
- Serum digoxin level >15 ng/mL (19.2 nmol/L) at any time, or >10 ng/mL (12.8 nmol/L) 6-hours post-ingestion (independent of symptoms).
- Acute ingestion >10 mg digoxin in an adult.
- Acute ingestion >4 mg digoxin in a child.
- Poisoning with a non-digoxin cardioactive steroid (e.g. plants like foxglove and lily of the valley).
- Cardioactive steroid toxicity can cause nearly any dysrhythmia with the exception of a rapidly conducted supraventricular tachydysrhythmia.
- The serum digoxin level must be considered in the context of the patient’s clinical presentation; a reliable serum digoxin level must be obtained at steady-state (i.e., obtained ≥6 hours after ingestion). The serum digoxin level may be misleadingly high if obtained <6 hours after ingestion.
- Digoxin levels measured after administration of DigiFab will be falsely elevated. If required, free digoxin levels will need to be measured (not readily available at all labs).
- Hyperkalemia acts as a marker of poisoning severity in acute digoxin overdose. Correcting mild elevations in serum potassium without administering DigiFab will not improve survival (see Next Steps for details).
- Impaired creatinine clearance and aging (associated with decreased function of renal, hepatic, and cardiac systems) may result in clinical toxicity at lower serum digoxin levels.
- Electrolyte abnormalities (specifically hypokalemia, but including hypomagnesemia, hypercalcemia, hypernatremia) may result in dysrhythmias at lower serum digoxin levels.
- Drugs including quinidine, verapamil, diltiazem, carvedilol, amiodarone, and spironolactone will result in decreased digoxin protein binding, thereby increasing free digoxin levels.
DigiFab is an effective antidote for acute, acute on chronic, and chronic digoxin toxicity. It is also indicated for poisoning from other cardioactive steroids.
Please fill out required fields.
Frequent premature ventricular complexes (PVCs) may be closely followed by ventricular dysrhythmias.
- Potassium abnormalities, specifically hypokalemia, may worsen digoxin toxicity, even at therapeutic digoxin levels.
- If mild hyperkalemia, correction is not advised, as treatment with DigiFab will decrease potassium concentrations.
- Treatment to lower serum potassium concentrations should be performed prior to DigiFab administration only if (1) hyperkalemia is believed to be worsening AV nodal block and bradycardia AND (2) DigiFab is not immediately available.
- If hypokalemia, cautious correction is advised prior to the administration of DigiFab.
- If worsening toxicity/dysrhythmia or if toxicity does not improve with correction of hypokalemia, DigiFab should be immediately administered.
- Though debated, calcium salts should not be administered to patients with hyperkalemia secondary to digoxin toxicity.
- Transcutaneous and especially transvenous pacing should be avoided in patients with digoxin toxicity due to risk for precipitating dysrhythmias.
Number of vials = ( serum digoxin level, ng/mL x patient weight, kg ) / 100
Number of vials = ( amount ingested, mg / 0.5 mg/vial ) x 80% bioavailability
Number of vials should always be rounded up to the next whole number.
Empiric therapy for acute poisoning:
10-20 vials (adult or child)
Empiric therapy for chronic poisoning:
Adult: 3-6 vials
Child: 1-2 vials
Example: 60-year old woman (65 kg) develops acute kidney injury from gastroenteritis and presents to the ED with altered mental status and bradycardia. Her serum digoxin level is 2.8 ng/mL (3.6 nmol/L). How many vials of DigiFab should be administered?
- No. of vials = ( serum digoxin level, ng/mL x patient weight, kg ) / 100
- No. of vials = 2.8 ng/mL x 65 kg / 100
- No. of vials = 1.82 = 2 vials
- (No. of vials should be rounded up)
Example: a 30-year old man (70 kg) presents to the ED after intentionally ingesting 4 mg of a family member’s digoxin. Atropine IV is ineffective and his heart rate remains 20-30. How many vials of DigiFab should be administered?
- No. of vials = ( amount ingested, mg / 0.5 mg/vial ) x 80% bioavailability
- No. of vials = 4 mg / 0.5 (mg/vial) x 80%
- No. of vials = 6.4 = 7 vials
- (No. of vials should be rounded up)
Bismuth et al (1973) investigated the relationship between serum potassium concentrations and mortality in patients treated for digitoxin toxicity at the Fernand Widal Toxicology Center, Paris between 1967 and 1972. Of 91 patients with digitoxin toxicity, the majority of whom (81/91) took digitoxin with suicidal intent, all patients with initial serum potassium >5.5 mEq/L died, whereas all patients with initial serum potassium <5 mEq/L survived.
Antman et al (1990) conducted a nationwide, prospective, open-label, multicenter clinical trial of patients with potentially life-threatening digitalis intoxication treated with purified digoxin-specific Fab fragments. 119/148 (80%) had resolution of all signs and symptoms of digitalis toxicity; 14/148 (9%) showed improvement; 15/148 (10%) showed no response (though this group included moribund patients and those retrospectively believed to not be suffering from digitalis toxicity). Of patients with cardiac arrest treated with Fab fragments, 30/56 (54%) survived hospitalization.
Original/Primary ReferenceLapostolle F, Borron SW, Verdier C, Taboulet P, Guerrier G, Adnet F, Clemessy JL, Bismuth C, Baud FJ. Digoxin-specific Fab fragments as single first-line therapy in digitalis poisoning. Crit Care Med. 2008 Nov;36(11):3014-8. doi: 10.1097/CCM.0b013e31818b341c.
Other ReferencesAntman EM, Wenger TL, Butler VP Jr, Haber E, Smith TW. Treatment of 150 cases of Life-Threatening Digitalis Intoxication With Digoxin-Specific Fab Antibody Fragments: Final Report of a Multicenter Study. Circulation. 1990;81:1744-52.Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in Acute Digitalis Poisoning: Prognostic Significance and Therapeutic Implications. Clin Toxicol. 1973;6(2):153-62.Digibind® Injection Information, Manufacturer's GuidelinesHack JB. Cardioactive Steroids. In: Hoffman R, Howland MA, Lewin N et al. Goldfrank's Toxicologic Emergencies, Tenth Edition. McGraw-Hill Education / Medical; 2014.Howland MA. Digoxin-Specific Antibody Fragments. In: Hoffman R, Howland MA, Lewin N et al. Goldfrank's Toxicologic Emergencies, Tenth Edition. McGraw-Hill Education / Medical; 2014.
About the Creator
Frédéric Lapostolle, MD, PhD, is an emergency physician at Avicenne Hospital in Bobigny, France. He is deputy medical director of Samu 93 Emergency Rescue Service. Dr. Lapostolle is a professor of emergency medicine and has authored or co-authored over 100 papers in his specialty.
To view Dr. Frédéric Lapostolle's publications, visit PubMed
- Scott Lucyk, MD